North Carolina, 2015

Tornado and Tropical Storm in North Carolina, May 8 to 12, 2015

May 8 to 12, 2015 · NWS MHX · 3 events in 3 counties and zones

Tropical Storm Ana made landfall over the far northern coast of South Carolina during the early morning of Sunday May 10th. Ana then moved slowly north weakening to Tropical Depression during the afternoon of May 10th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

Tropical Storm Ana made landfall over the far northern coast of South Carolina during the early morning of Sunday May 10th. Ana then moved slowly north weakening to Tropical Depression during the afternoon of May 10th. Ana continued to gradually weaken while lifting north inland from the North Carolina Coast later on May 10th, and then moved north of region on May 11th. In her wake a waterspout developed in the Croatan Sound which came onshore briefly on Roanoke Island as a weak EF0 tornado with winds estimated at 80 mph. Gusty winds up to tropical storm force, and heavy rain accompanied Ana with rainfall totals of 3 to 7 inches. Rainfall amounts of 5 to 7 inches across portions the coastal plains of eastern NC resulted in flooding. A neighborhood along the Lenoir/Jones County border was impacted by flooding adjacent to Southwest Creek. Across Eastern NC the minimum official pressure of 1014.2 millibars or 29.95 inches/mercury was measured on 08/0800 UTC at the Beaufort tide gauge, BFTN7. Highest official winds were also registered at the Beaufort tide gauge, BFTN7, where maximum sustained winds of 28 knots or 32 mph were recorded at 11/0400 UTC. A peak wind gust of 36 knots or 41 mph was recorded at Piney Island Bombing Range, KNBT in down-east Carteret County on 10/1408 UTC. Damages were minimal across the area, and there were no injuries or fatalities.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at May 8, 5:56 AM EST, 4 minutes earlier.

Area forecast discussion, May 8, 5:56 AM EST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
656 AM EDT FRI MAY 8 2015

.SYNOPSIS...
SUBTROPICAL STORM ANA LOCATED TO THE SOUTH WILL DRIFT SLOWLY
NORTHWEST AND IS FORECAST TO MAKE LANDFALL LATER THIS WEEKEND
ALONG THE SOUTH CAROLINA COAST. THE SYSTEM WILL THEN WEAKEN AND
LIFT NORTH INLAND FROM THE COAST EARLY NEXT WEEK. A COLD FRONT
WILL APPROACH FROM THE NORTHWEST TUESDAY AND MOVE OFFSHORE EARLY
WEDNESDAY. HIGH PRESSURE WILL BUILD IN FROM THE NORTH LATER
WEDNESDAY AND THURSDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 655 AM FRI...LATEST HIGH RES MDLS SHOW LIMITED QPF REST OF
TODAY...BASED ON THIS AND RDR TRENDS WILL LOWER POPS TO
CHC...HIGHEST CST REST OF THE DAY. OTHERWISE NO CHANGES PLANNED.

PREV DISC...SUBTROPICAL STORM ANA LOCATED EAST OF THE S CAROLINA
COAST WILL MOVE LITTLE TODAY. MDLS HAVE BEEN STRUGGLING WITH QPF
PAST 24 HRS SO HAVE LIMITED CONFIDENCE IN POPS BUT IN GENERAL WILL
KEEP HIGHEST (LIKELY) OVER SRN CST THEN DECREASE AS HEAD INLAND
AND N. SHLD SEE ENOUGH BREAKS IN CLOUDS FOR LOWER 80S INLAND TO
70S BEACHES FOR HIGHS. WILL BE BREEZY OVER SRN TIER CLOSER TO ANA.
A TROP STORM WATCH CONTS FOR AREAS S OF CAPE LOOKOUT.

&&

.SHORT TERM /SATURDAY/...
AS OF 245 AM FRI...SUBTROP STORM ANA WILL DRIFT SLOWLY NW TWRD
THE S CAROLINA COAST THRU THE PERIOD WITH NOT MUCH CHANGE IN WX
ACROSS ERN NC. TIMING AND CVRG OF SHRA REMAINS DIFFICULT AND CONT
WITH LOW LIKELY SRN CST TO MAINLY CHC FURTHER INLAND AN N. MDLS
HAVE BACKED OFF ON RAINFALL AMOUNTS WITH MAINLY AOB 1/2 INCH SRN
TIER THRU SAT. LOWS IN THE 60S TONIGHT WITH HIGHS LOWER 80S
INLAND TO 70S CST FOR SAT. WILL REMAIN BREEZY TO POSS WINDY SRN
CST CLOSER TO ANA. WILL CONT ISOLD TSRA MENTION FOR SAT AFTN AS
WEAK INSTAB DEVELOPS...CANT COMPLETELY RULE OUT AN ISOLD TORN
THREAT...ESPCLY SRN CST WHERE HELICITY VALUES ARE A BIT HIGHER
CLOSER TO CIRC ASSOC WITH ANA.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
AS OF 310 AM FRI...MAIN FEATURE THROUGH THE PERIOD IS SLOW MOVING
SUBTROPICAL STORM ANA ALONG THE SE COAST.

LITTLE UPPER LEVEL STEERING FLOW WILL ALLOW ANA TO MOVE VERY
SLOWLY THROUGH THE WEEKEND. MODELS REMAIN IN FAIRLY GOOD AGREEMENT
WITH ANA REMAINING NEARLY STATIONARY ALONG THE SC COAST THROUGH
SUN. ANA THEN BEGINS TO FEEL THE INFLUENCE OF AN UPPER TROUGH
LIFTING ACROSS THE CENTRAL PLAINS INTO THE GREAT LAKES...AS IT
GRADUALLY WEAKENS AND LIFTS NORTHWARD ACROSS EASTERN NC MONDAY.
ANA WILL FINALLY LIFT AWAY FROM THE AREA MON NIGHT AND EARLY TUE.
WILL CONTINUE CHANCE POPS WITH SC TSTMS INTO EARLY NEXT WEEK...AT
THIS TIME THINK THE BEST CHANCE FOR WIDESPREAD PRECIP WILL BE
MONDAY.

GRADUAL WARM UP THROUGH THE PERIOD...WITH LOW LEVEL THICKNESS
VALUES SUPPORTING THE WARMEST TEMPS MON AND TUE WITH HIGHS IN THE
LOW/MID 80S INLAND AND UPPER 70S/LOW 80S ALONG THE COAST...COULD
SEE A FEW UPPER 80S INLAND TUE WITH SWLY FLOW. AS LOW CONTINUES
TO MOVE OFF THE MID-ATLANTIC COAST TUE A COLD FRONT WILL APPROACH
THE AREA...LIKELY PUSHING THROUGH WEDNESDAY. SHOULD START TO DRY
OUT BEHIND THE BOUNDARY WITH NWLY FLOW. COOLER BEHIND THE FRONT
FOR WED WITH HIGHS IN THE 70S...AND LOWS BACK INTO THE MID 50S/LOW
60S.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
SHORT TERM /THROUGH SAT/...
AS OF 655 AM FRI...LOWER CIGS HAVE BEEN CONFINED TO CST OVERNIGHT
ASSOC WITH SHRA. EXPECT MVFR WITH POSS SOME IFR AT TIMES NEXT CPL
HRS CST THEN WITH HEATING SHLD SEE MAINLY VFR LATER THIS MORN AND
AFTN...WITH POSS BRIEF MVFR IN PASSING SHRA. COULD AGAIN SEE SOME
PDS OF SUB VFR TONIGHT INTO SAT MORN AS LOW LVLS REMAIN RATHER
MOIST. ENE WINDS WILL AT TIMES GUST TO AROUND 20 KTS DURING LATE
MORN AND AFTN HRS.

LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
AS OF 310 AM FRI...SLOW MOVING SUBTROPICAL STORM ANA WILL REMAIN
SOUTH OF THE AREA THROUGH THE WEEKEND WITH MOIST ONSHORE FLOW
BRINGING SHOWER AND ISOLATED TSTM CHANCES WITH SUB-VFR CONDITIONS
THROUGH MUCH OF THE PERIOD. THE LOW WILL BEGIN TO LIFT NORTH
ACROSS THE AREA MONDAY WITH CONTINUING SUB-VFR CONDITIONS AND
BETTER WIDESPREAD PRECIP CHANCES. LINGERING MOISTURE AND SW FLOW
AHEAD OF A COLD FRONT WILL CONTINUE TO BRING SHOWER/TSTMS CHANCES
INTO TUESDAY.

&&

.MARINE...
SHORT TERM /THROUGH SAT/...
AS OF 655 AM FRI...NO CHANGES WITH PERSISTENT FCST AS SUBTROP
STORM ANA MOVES LITTLE TO THE S.

PREV DISC...TROP STORM WATCH IN PLACE S OF CAPE LOOKOUT FOR
STRONGER WINDS ON PERIPHERY OF SUBTROP STORM ANA. FOR NOW HAVE
SPEEDS MAINLY IN THE 15 TO 25 KT RANGE S AND 10 TO 20 KTS N THRU
SAT WITH DIR E TODAY BECOMING SE SAT. THESE PERSISTENT ONSHORE
WINDS WILL KEEP SEAS ELEVATED AT 6 TO 10 FT S AND 4 TO 6 FT N THRU
THE PERIOD.

LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
AS OF 310 AM FRI...MAIN FEATURE THROUGH THE PERIOD WILL BE SLOW
MOVING SUBTROPICAL STORM ANA. ST ANA IS EXPECTED TO REMAIN NEARLY
STATIONARY OFF THE SE COAST INTO THE WEEKEND....THEN WEAKEN AND
MOVE THROUGH EASTERN NC MON.

PROLONGED PERIOD OF SCA CONDITIONS EXPECTED ACROSS THE WATERS...ESP
SOUTH OF OREGON INLET. INCREASED WINDS SLIGHTLY FROM PREVIOUS
FORECAST. WILL CONTINUE TO FORECAST SE/SSE WINDS 15-25KT SUN
BECOMING MORE SOUTHERLY MON. STILL EXPECT TIGHTER GRADIENT TO THE
SOUTH ACROSS THE CENTRAL AND SOUTHERN WATERS THROUGH THE PERIOD.
WINDS BECOME SSW MON AS WEAKENING LOW LIFTS ACROSS EASTERN NC. SCA
EXPECTED TO CONTINUE THROUGH THE LONG TERM SOUTH OF OREGON INLET.
WILL CONTINUE SEAS BUILDING TO 3-6FT NORTH OF OREGON INLET AND
5-11FT SOUTH. THE LOW FINALLY LIFTS AWAY FROM THE AREA TUESDAY
ALTHOUGH MODEST SW FLOW AROUND 10-20 KT... LOCALLY TO 25 KT ACROSS
THE CENTRAL WATERS IS EXPECTED TO CONTINUE AHEAD OF AN APPROACHING
COLD FRONT.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...HIGH SURF ADVISORY UNTIL 8 PM EDT THIS EVENING FOR NCZ103-104.
     TROPICAL STORM WATCH FOR NCZ095-098.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 PM EDT TUESDAY FOR AMZ152-154.
     SMALL CRAFT ADVISORY UNTIL 2 PM EDT TUESDAY FOR AMZ156.
     TROPICAL STORM WATCH FOR AMZ158.
     SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR AMZ150.

&&

SYNOPSIS...RF
NEAR TERM...RF
SHORT TERM...RF
LONG TERM...SK/CQD
AVIATION...RF/CQD
MARINE...RF/CQD
Hazardous weather outlook, May 8, 3:08 AM EST, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
408 AM EDT FRI MAY 8 2015

NCZ029-044>047-079>081-090>094-090815-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-
408 AM EDT FRI MAY 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE REMNANTS OF SUB TROPICAL STORM ANA ARE EXPECTED TO LIFT NORTH
INLAND FROM THE COAST LATE SUNDAY NIGHT AND MONDAY. LOCALLY HEAVY
RAIN AND ISOLATED TORNADOES WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ103-104-090815-
OUTER BANKS DARE-OUTER BANKS HYDE-
408 AM EDT FRI MAY 8 2015

...HIGH SURF ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH SURF ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE REMNANTS OF SUB TROPICAL STORM ANA ARE EXPECTED TO LIFT NORTH
INLAND FROM THE COAST LATE SUNDAY NIGHT AND MONDAY. LOCALLY HEAVY
RAIN AND ISOLATED TORNADOES WILL BE POSSIBLE.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ095-098-090815-
CARTERET-ONSLOW-
408 AM EDT FRI MAY 8 2015

...TROPICAL STORM WATCH IN EFFECT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TROPICAL STORM WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TROPICAL STORM WATCH.

SUB TROPICAL STORM ANA IS FORECAST TO APPROACH THE SOUTH CAROLINA
COAST SATURDAY AND MAKE LANDFALL SUNDAY. THERE IS A SMALL THREAT
OF AN ISOLATED TORNADO NEAR THE COAST SATURDAY AND SUNDAY.

THE REMNANTS OF ANA ARE EXPECTED TO LIFT NORTH INLAND FROM THE
COAST LATE SUNDAY NIGHT AND MONDAY. LOCALLY HEAVY RAIN AND
ISOLATED TORNADOES WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Morehead City radar (KMHX), 165 km away, was scanning. The volume nearest the first event began at 21:11 UTC.

Open the radar archive at this moment

Event by event

2 tropical storm, 1 tornado. Local standard time, as filed.

Tropical Storm, Carteret

When
May 8, 6:00 AM EST to May 12, 12:00 AM EST
Where
Carteret forecast zone
Reported by
Official NWS Observations

Tropical Storm Ana moved south and west of the area during the evening of May 10th and during the day on May 11th producing gusty winds of tropical storm force, heavy rainfall of 3 to 4 inches with localized flooding, and minimal storm surge.

Tropical Storm, Onslow

When
May 8, 6:00 AM EST to May 12, 12:00 AM EST
Where
Onslow forecast zone
Reported by
Official NWS Observations

Tropical Storm Ana moved south and west of the area during the evening of May 10th and during the day on May 11th producing gusty winds of tropical storm force, heavy rainfall of 4 to 6 inches with localized flooding, and minimal storm surge.

Tornado, Dare

When
May 11, 4:10 PM EST to 4:11 PM EST
Where
Dare County, 0.63 mi SSW of Manteo to 0.13 mi S of Manteo
Rating
EF0
Path length
0.51 mi
Path width
30 yd
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
35.892, -75.675

A waterspout developed over the Croatan Sound and lifted northeast moving onshore over parts of Roanoke Island as a weak EF0 tornado producing minor damage. Winds were estimated at 80 mph with a few small trees blown down. One house on Vista Lake Drive had a portion of the roof partially removed. There were no injuries or fatalities. This water spout/weak tornado developed along a band of showers occurring on the backside of the remnants of Tropical Storm Ana.

What these are

Tropical Storm
A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2015Every state in 2015This day in weather historyThe tornado archive for North Carolina, 2015Warnings in North Carolina, May 2015The 2015 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 577069, 577070, 573123.